MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER; NRY
Catalog Number 5MAXACE132
Medical Device Problem Codes Collapse (1099); Stretched (1601); Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/05/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the middle cerebral artery (mca) using a neuron max 6f 088 long sheath (neuron max) and a penumbra system 5max ace reperfusion catheter (5max ace).It should be noted that the patient¿s anatomy was very tortuous.During the procedure, the physician attempted to advance the 5max ace into the target vessel through the neuron max, but felt resistance.The physician then noticed that the neuron max had become bent.As a result, the 5max ace had stretched and collapsed.Therefore, the physician removed both the neuron max and the 5max ace.Resistance was experienced while retracting the devices for removal.The procedure was completed using a new guide catheter and a new reperfusion catheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the 5maxace was stretched at approximately from 106.0 cm to 179.0 cm from the hub.The total length of the device was 179.0 cm.Conclusion: evaluation of the returned neuron max revealed a kink on its distal shaft.If the device is forcefully advanced into the reported tortuous patient anatomy the device may become kinked.Further investigation revealed additional kinks on the catheter proximal shaft.These damages were likely incidental to reported complaint and may occur during packaging for return to penumbra.Evaluation of the returned 5maxace revealed a stretching on its distal shaft.This damage is typically a result of forcefully retracting the device against resistance.The resistance was likely caused by the distal kink on the returned neuron max.If neuron max was kinked, the 5maxace could be pinned within the kinked neuron max.Subsequently retracting the pinned 5maxace likely resulted in the device becoming stretched.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-02388.

Brand Name
PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8144683
Report Number3005168196-2018-02389
Device Sequence Number1887257
Product Code NRY
UDI-Device Identifier00814548012803
UDI-Public00814548012803
Combination Product (Y/N)Y
Initial Reporter CountryMX
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/09/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/14/2020
Device Catalogue Number5MAXACE132
Device Lot NumberF79533
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/04/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/09/2018
Supplement Date Received by Manufacturer03/27/2019
Initial Report FDA Received Date12/07/2018
Supplement Report FDA Received Date04/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age87 YR
Date Report Sent to FDA01/01/2005